MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL SYSTEMS 5ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 10ML SYRINGE, 100 USP UNITS/ML; PREFILLED HEPARIN FLUSH SYRINGE

BECTON DICKINSON MEDICAL SYSTEMS 5ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 10ML SYRINGE, 100 USP UNITS/ML; PREFILLED HEPARIN FLUSH SYRINGE
Catalog Number 306513
Health Effect - Clinical Codes Bacterial Infection (1735); Death (1802)
Date of Event 02/19/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
There are multiple potential lot numbers provided for this incident.The information for each lot number is as follows: medical device lot #: 718711n: medical device expiration date: 7/5/2019, device manufacture date: 7/8/2017.Medical device lot #: 716192n: medical device expiration date: 6/9/2019, device manufacture date: 6/15/2017.Medical device lot #: 718611n: medical device expiration date: 7/4/2019, device manufacture date: 7/7/2017.Medical device lot #: 725181n, medical device expiration date: 9/7/2019, device manufacture date:9/12/2017.Medical device lot #: 725271n, medical device expiration date: 9/8/2019, device manufacture date: 9/12/2017.The initial reporter indicated that this incident occurred at (b)(6), associated with (b)(6) medical center in (b)(6).A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that on (b)(6) 2018, a 5 ml bd posiflush¿ heparin lock flush syringe, in 10 ml syringe, 100 usp units/ml was used on a patient's port.On (b)(6) 2018, the patient had symptoms that were not indicative of infection but blood cultures were drawn from the port.One of the 2 blood cultures turned positive for serratia marcescens.On (b)(6) 2018, the patient presented with sepsis.The patient had blood cultures drawn when they presented with sepsis on (b)(6) and those cultures were positive for serratia marcescens.On (b)(6) 2018, the patient died.The case is not yet linked to the cluster of serratia infections that are being investigated by cdc/fda.This is a new case in tn (not one the 4 cases that tn has reported to cdc) with a serratia bloodstream infection with a port and had received heparin among other medications.The pfge pattern for the serratia from this patient is not the same as the 11 cases under investigation with cdc/fda.
 
Additional Manufacturer Narrative
Correction: type of report: the initial mdr was submitted as a 30-day report.Bd has changed our position on this incident and we are making a correction to report the mdr as a 5-day report.
 
Additional Manufacturer Narrative
Investigation summary: lots: 718711n, 716192n, 718611n, 725181n, and 725271n.Prior to the report of infection evaluated in (b)(4), there was no trend for infection cases reported for franklin product.This complaint is part of a new trend which began in april 2018.Capa (b)(4) was initiated to address this issue.There were no deviations, non-conformances, or out of specification conditions noted for the manufacture of possible lots 718711n, 716192n, 718611n, 725181n, and 725271n.Also finished goods sterility testing was sterile for all lots.100 % of retained samples for the lot numbers provided (120 units each) were visually inspected.No growth was seen (i.E., solution was clear).Forty (40) units of the retained samples were sent to (b)(4).For sterility testing in may 2018.The sterility testing was performed in an isolator per usp 71 membrane filtration method.Per the attached lab reports, after incubation, the retained samples exhibited no microbial growth.Investigation conclusion: the root cause analysis of the reported infection cases under capa (b)(4) has not identified a direct causation between the infections and bd franklin product.
 
Event or Problem Description
It was reported that on (b)(6) 2018, a 5 ml bd posiflush¿ heparin lock flush syringe, in 10 ml syringe, 100 usp units/ml was used on a patient's port.On (b)(6) 2018, the patient had symptoms that were not indicative of infection but blood cultures were drawn from the port.One of the 2 blood cultures turned positive for serratia marcescens.On (b)(6) 2018, the patient presented with sepsis.The patient had blood cultures drawn when they presented with sepsis on march 16 and those cultures were positive for serratia marcescens.On (b)(6) 2018, the patient died.The case is not yet linked to the cluster of serratia infections that are being investigated by cdc/fda.This is a new case in tn (not one the 4 cases that tn has reported to cdc) with a serratia bloodstream infection with a port and had received heparin among other medications.The pfge pattern for the serratia from this patient is not the same as the 11 cases under investigation with cdc/fda.

Brand Name
5ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 10ML SYRINGE, 100 USP UNITS/ML
Common Device Name
PREFILLED HEPARIN FLUSH SYRINGE
Manufacturer (Section D)
BECTON DICKINSON MEDICAL SYSTEMS
9630 south 54th street
franklin WI 53132
MDR Report Key7453058
Report Number2134319-2018-00009
Device Sequence Number1372991
Product Code FOZ
UDI-Device Identifier30382903065135
UDI-Public30382903065135
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K011967
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Catalogue Number306513
Device Lot NumberSEE H.10.
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/19/2018
Supplement Date Received by Manufacturer04/19/2018
04/19/2018
Initial Report FDA Received Date04/23/2018
Supplement Report FDA Received Date05/02/2018
08/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;